Title : Tuberculosis meningoencephalitis and drug side effects : the important role of early diagnosis and therapy modification for better outcome in indonesia
Tuberculous (TB) meningoencephalitis is a major global health problem and the most severe form of extrapulmonary TB with high mortality rate. In case Mycobacterium tuberculosis (MTB) is suspected as the etiology, early diagnosis and treatment with anti-tuberculosis drugs (ATD) should be given as soon as possible. This procedure will save lives and reduce neurological deficits.
We presented a 37-year-old man diagnosed with tuberculosis meningoencephalitis, pulmonary TB relapse case, sepsis, drug liver injury, toxic optic neuropathy, and ototoxicity. He was full awarenesss when admitted to the hospital with fever and severe headache complaint, but his consciousness gradually decreased into delirium. We established the TB meningoencephalitis from the clinical sign, contrast head CT-scan showed gyral enhancement of the right occipital lobe, lakuner infarction on right semiovale sentrum, right capsula capsula crus, and hydrocephalus communicans, liquour cerebrospinalis (LCS) analysis obtained clear, protein 155 mg/dl, glucose 64 mg/dl, mononuclear>polimononuclear cells. MTB Rapid molecular diagnostic (Xpert MTB/RIF) were medium detected from LCS, and sputum. Patients was treated by rifampicin, isoniazid, ethambutol, moxifloxacin, streptomycin, ceftriaxone, dexametason, acetylsalicylic acid, B complex vitamin, and supportive care. Consciousness, and physical condition gradually recovered, then patient was discharged on 21st day of treatment with full awareness, verbal, motoric and laboratory improvements. But, on the 2nd months of the treatment, complaints of icterous appeared, so rifampicin, isoniazid, and pirazinamid were stop. Rechallenge drug administration was started about 1 week later, clinical and laboratory gradually improved. Following other complaints such as decreased bilateral visual acuity that was diagnosed toxic optic neuropathy appeared, so ethambutol was also stopped. The last, on the 3rd months, patient complained hearing impairment was diagnosed with ototoxicity from streptomycin usage, and it was stopped too. Brain clinic examinations showed the cognitive impairment, language function, verbal memory and executive function impairment. He got physiotherapy and transcranial magnetic stimulation twice a week for 1 month, patients gradually improved, currently he can do daily activities well independently.
Keywords: Tuberculous meningoencephalitis, drug liver injury, toxic optic neuropathy, ototoxicity, rechallenge drug administration.
Audience take away:
- To highlight the important role of early diagnosis of TB Meningoencphalitis for saving life, and also reducing the neurological deficits.
- To explain ATD medication rechallenge administration in patient with severe case extrapulmonary TB with multiple drug side effects.
- This case report will help the medical doctor to consider drug modification of ATD in patient with critically ill with extrapulmonary and pulmonary TB in order to get better outcomes.
- To improve the audience’s knowledge in comprehensive and simultaneous of management TB meningoencephalitis.